Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
jibsjabs

~S~T~R~A~N~G~E~ Tilt Table w Nitro -- not POTS, but what?

Recommended Posts

Hello! 

I'm new here, but have been lurking for a few months. I can't seem to find other cases similar to mine here, so I thought I might see if anyone has any insight -- and start a conversation about unexpected/paradoxical dysautonomic responses to medications (like nitroglycerin).

About me:

29 year old, male (BMI 24.5)

student in healthcare field (on a medical leave of absence)

previous medical history: migraines, episodic depression, vitamin D deficiency

 

Symptoms: (most started or significantly worsened between 1 day - 2 months after a confirmed Influenza A infection in January 2018)

- globus sensation / knot or tightness in throat with intermittent chest pain with swallowing

- inspiratory pleural chest / left neck / left clavicle ache or tightness (with breathing in deeply)

- daily headache with short, unilateral, burst-like migraine sensations

- occasional tachycardia and high blood pressure (affected by posture)

- dizziness / disorientation / uncoordination, especially just after waking up

- slow thinking, impaired organization / executive function, issues word-finding, and enhanced startle sensations

- blurred vision (especially with a change in light conditions, fixation depth near-to-far, or after eating)

- photophobia (eye pain with bright light)

- intermittent anisocoria (pupils different sizes)

- migrating arthralgias (joint pain without swelling that seems to move around): L hip, L knee, L ankle, R elbow, both hands and feet

- chronic bloating with sharp, migrating abdominal pains (especially after eating)

- chronic constipation (with small, thin-calibur stools) and breakthrough urgency/diarrhea with hot flashes

- occasional early satiety (feeling extremely full after a small amount of food)

- heartburn (intense, day-long with no identifiable inciting food)

- bilateral ulnar neuropathy (intermittent numbness/tingling in pinky & ring fingers) with heat-enhanced tremor

- frequent thirst and urination

- muscle cramps / spasms (especially in my feet when resting horizontal)

- intermittent bursts of left / substernal chest pain, especially lying down (pericarditis without pericardial effusion?)

- new, firm, non-tender (slowly growing?) bump on my left neck -- consistent with posterior cervical lymph node

 

Medical tests:

- Normal / negative blood: Complete Blood Count, Complete Metabolic Panel, Lipid Panel, TSH/T4, Lyme, Syphilis, HIV, stool O&P, Hemoglobin A1C, AM Cortisol, total random metanephrines, anti-TTG/total IgA (Celiac), anti-MOG, anti-NMO. Also normal (edit): ANA, ssA/ssB, ESR, vitamin B12

- Normal / negative CSF (spinal tap): glucose, oligoclonal bands, Immunoglobulins, encephalitis panel (Mayo ENC1)

- Normal / negative imaging: brain and cervical MRI with/without contrast

- Normal / negative tests: EKG stress tests, EMG of left leg, standard EEG

- Abnormal:

     - barely high CSF protein

     - stool occult blood

     - "sluggish pupils" on eye exam

     - barely high 24h urine metanephrines

     - tachycardia (rise in pulse >30 bpm) with active standing

     - echocardiogram: borderline left ventricular hypertrophy

- TILT TABLE TEST:

     - 15-20 bpm rise in heart rate (105-110 peak) with passive tilt after 10 minutes (+10/5 blood pressure)

     - Sublingual nitroglycerin     

          - heart rate drops to the 40s --> syncope (passed out) within 5 minutes

          - blood pressure only drops (-10/5) to stay around 130/80

 

The TTT result is most curious to me. Unfortunately, the cardiologist will not give me his interpretation until AFTER I see an endocrinologist (ugh) -- which, of course, will take at least another month to get an appointment. The rest of my symptoms seem mostly consistent with POTS, but I've never heard of a TTT with nitroglycerin resulting in only a very small change in blood pressure. My understanding is that nitroglycerin leads to veins compressing and increasing the blood returning to the heart, which would naturally make the heart beat slower (since more blood would be pumped with each beat). HOWEVER, nitroglycerin is known to significantly lower blood pressure due to the increased blood being pumped. I am curious if anyone else has experienced a negligible change in BP with a TTT/nitroglycerin. It makes me think that there might an intrinsic vascular problem -- like a connective tissue issue that won't allow the arterioles to relax -- or a problem with the regulatory mechanism in the carotid body or brainstem. For those physician-scientists out there....

 

As a side note: I was first treated for depression with somatization until my psychiatrist decided I definitely had a medical problem. I tried many serotonin-enhancing psych meds, all of which I was VERY sensitive to. Even tiny doses gave me significant side effects, even though other medications do not affect me strongly. I wonder if serotonin / neuroinflammatory pathways have something to do with my form of POTS/dysautonomia. I originally assumed it was hyper-POTS due to my postural hypertension, but my metanephrines were mostly normal.

Share this post


Link to post
Share on other sites

Hi - welcome to the forum. I also had a TTT with Nitro - my HR sped up then dropped to 50 with drop in BP. I was diagnosed with NCS. I had another done later with Isuprel and my HR shot up and stayed up. I was diagnosed with hyperadrenergic POTS due to elevated norepinephrine levels. -- Many of your symptoms are shared by POTS patients but here are also many that are not usually found in POTS. I am concerned about the sluggish pupil ( since it is only one ) and the blood in your stool. Have they done a colonoscopy? With your symptoms and the blood there could be something going on, I would have one done if I were you. I also had many of the GI issues you are describing and after both EGD and colonscopy I had esophagitis, barrett's esophagus and duodenitis, all caused by POTS. I was put on many GI meds and the inflammation healed and has not yet returned but I have to be careful with what I eat.  Also: I experience the joint pains you describe and take Turmeric for them since I cannot take NSAIDS - it helps really well!-- I am sorry you are dealing with all of these issues and have to be on medical leave. Stay on the testing, keep positive, do not despair and get well soon!!!!

Share this post


Link to post
Share on other sites

So sorry you are feeling so poorly.  As Pistol said some of these symptoms I also have or have had due to POTS but some don't sound like they would be caused by POTS IMO.

You said you are low in Vit D.  Have other vitamin levels been checked, particularly B12?  I was diagnosed with low B12 recently and felt really poorly and had a relapse of POTS--which I think may have been due to that.  My doctor told me that being low in B12 can be caused by being low in Vit D which can affect your ability to absorb B12.  After 2 months of high oral dose of B12 I feel loads better.

Share this post


Link to post
Share on other sites

There are many forms of dysautonomia beyond POTS and there can be crossover of symptoms.  And some you listed could be digestion-related issues. Until you can see the next doctor give yourself a break and try eating smaller meals of easy to digest food. If you are experiencing IBS-like symptoms then you can step up to the plate, so to speak, and eat like it. Certainly discuss your concerns with your primary and find out how to eat in a way that will reduce the occurrences and minimize your symptoms.  You need to have some control over what goes in your mouth because it effects what goes out of your body some time later; unfortunately digestion is unmercifully unforgiving--you learn what you can eat and can't eat by how your body reacts. One of the easiest ways to get your gut under control is to start by cooking everything--skip salads and raw fruits and veggies for a while. Stay away from foods that are artisinal or rustic because it's just food in larger particulates and takes longer to digest. Ground meat digests quicker than steak. Whole grain anything is harder to digest than plain white bread or rice. You have a long list of symptoms which started at the beginning of this year. Many of them can drop off on their own with an improved diet, the right medicines and an exercise plan tailored to you. In a few weeks you will see your doctor and find out what's what and begin the next phase towards getting better. It will happen. 

Share this post


Link to post
Share on other sites

I don't see an ANA or a full Rheumatology panel. Did I miss it? It probably is about connective tissue. A common initial diagnosis is Undifferentiated Connective Tissue Disease. 

I also didn't see a gastric emptying study to check for gastroparesis, another very common co-symptom.

I read this quickly, so I may have missed it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...